New to Benipali

Hello! I am a newbie here - came seeking help & advice from others in my situation :) My name is Rachel and I was diagnosed with seronegative RA approx 9 years ago. My RA has mostly been in remission for many of those years with just the use of Sulphasalazine and Naproxen. But the last year has been absolutely awful and I have been really debilitated by illness. After starting MTX with no real benefit to me and no benefit either from steroids I have now started Benipali. This is my fourth week and I must say the benefits so far have been staggering optiistic! Finally feeling like the old me is returning after a year of struggling through pretty much every day.

My problem is, that on week four I managed to pick up gastroenteritis and it was so dreadful that I ended up in A&E. Never experienced pain like the stomach cramps in my entire life (and considering I have had 4 completely natural child births that is really saying something). Was also unable to keep anything down for 12 hours so became terribly dehydrated and needed IV.

I am so concerned that I have now opened myself up bugs and infections due to my compromised immune system and if I had to weight up the options could not bear to endure another bug like that ever. Now feeling quite fearful about how to proceed. Ive so loved feeling like the old me is returning and feeling vibrant and alive again - but at such a high cost if I am going to become ill like this again. Really needing some help and advice!

I am already very conscious with regard to handwashing and hygiene, and as I am vegetarian feel I already am less likely to pick up bugs through eating. Is there anything else I can do to improve my immunity and ability to fight off bugs and infections? Would be SO grateful for any help and advice x

8 Replies

  • Thank you kindly for all of the above great suggestions which I am keen to explore! x

  • Hi MsThomas

    I just want to say welcome to the Forum and also to say how sorry I am that you have been unlucky enough to have had such a bout of nasty tummy trouble.

    I have been on Etanercept ( Enbrel) the Biologic that the Biosimilar Benepali references for nearly nine months now and have just had my first cold and chest infection, in fact popping to the docs later this morning.

    The benefits are just incalculable and I highly recommend you battle on and stay on it.

    What is the alternative........a rampant immune system attacking your joints and ultimately making you disabled.

    I know we walk a tightrope with this horrid disease, dampening down ones immune system yet trying to stay healthy.

    It sounds like you do everything you can to live a healthy life and it must be a busy one with four kids.

    Best wishes to you and I hope you continue to have many more years of remission.


  • May I just also echo Kai's thoughts regards over cleanliness,

    We can't avoid bugs not with the best will in the world.

    Hand washing is good practice but excessive worry is just a recipe for stress IMHO.


  • Hi Rachel and welcome. There is a supplement called Acidophilus which may help you, but do check with your doctor first. I have RA but have weaned myself off all medication because of my poor immune system and continual infections. My condition is worse now but thus far no infections. I guess each one of us must weigh up the pros and cons of our treatment. I am a young 66 year old with 2 adult sons who can take care of themselves so only have myself to care for.

  • Hello Rachel - If you are on a high dose of MTX as well as the biologic it's possible that reducing the MTX dosage may make you less susceptible to infection. This really worked for me. Maybe something to discuss with your Rheumatologist? Best wishes. Jude

  • hey I am sorry to hear you are having so many problems. Have you thought about going to the dr and getting some blood work done to check things like your vit c , magnesium , folate , ferritin , vit d levels etc are all at the top of the range. I don't know if they will do all your blood work but it may be that your getting sick because your not absorbing enough nutrients in your diet. Ps your blood work should be at the top of their range and sometimes the drs will tell us we are within range but that is not always the case, if that makes sense. You may also want to think about juicing and doing things like including more leafy greens etc into your diet. I would also talk to your rheumy.

  • Thank you everyone for your suggestions and helpful tips. I couldnt seem to get back into my account for a few weeks. I seem to have been fine since the sickness. Not ready to give up yet! I will look into all the suggestions you have made. I am part of a clinical study and am due to see the Rheumatologist tomorrow so will ask about some of these things. Many thanks again - hugely appreciate your help and support xx

  • Hi MsThomas! I just wanted to say that Sulphasalazine is also an immunosuppressant so it is unlikely to have been the biologic that "caused" the stomach bug to be so rampant - it was probably just a very virulent strain of gastroenteritis and because you are laid low with worse RA it would have floored you anyway. Also, being vegetarian doesn't make you less likely to suffer from bugs - it's actually more likely to be salad that spreads gastro-bugs like eColi, not that I'm wishing to cast aspersions on your food choices, but just so that you know what the research into eColi etc states.

    I have been using Enbrel for 6 years and I dread to think what I'd be like without it, or any biologic therapy. I'm also on Sulphasalazine (3,000mg), Naproxen (1,200mg), Omeprazole, Thyroxine and often 8 Solpadol per day. I tried MTX and Leflunamide previously but they damaged my liver. I was recently put on Hydroxychloroquine (400mg) but it seems to have side effects which caused more joint pain in my shoulders, elbows, wrists and fingers - so not ideal! So although I'm on a cocktail of drugs it is really the biologic which has limited the disease progressing, and I would heartily recommend staying on it - unless it's definitely affecting your blood work or having no positive benefit whatsoever. I hope you are continuing to feel the benefits still.

    All the best!

You may also like...